Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 257, NWS Birmingham, AL

June 5, 2011Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2011, 6:38 PM CDT for Tallapoosa County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 6:38 PM CDT (23:38 UTC)
Expired
Jun 5, 2011, 7:15 PM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:45 PM CDTHAIL 1.56 E Martin Dam, AL
Jun 5, 6:45 PM CDTHAIL 1.5Yates Dam, ALREPORTED NEAR YATES DAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2017 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS54 KBMX 052338
SVRBMX
ALC123-060015-
/O.NEW.KBMX.SV.W.0257.110605T2338Z-110606T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 715 PM CDT

* AT 635 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR STILL WATERS RESORT...OR 8 MILES
  SOUTH OF DADEVILLE...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARTIN DAM...TALLAPOOSA CITY...REELTOWN AND YATES DAM.

WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3271 8566 3270 8570 3260 8570 3258 8571
      3258 8580 3250 8580 3252 8589 3265 8589
      3270 8591 3274 8588 3276 8589 3282 8586
      3277 8565
TIME...MOT...LOC 2338Z 016DEG 6KT 3271 8578

$$

27
2 follow-up statements
232 
WWUS54 KBMX 052349
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT SUN JUN 5 2011

ALC123-060015-
/O.CON.KBMX.SV.W.0257.000000T0000Z-110606T0015Z/
TALLAPOOSA AL-
649 PM CDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TALLAPOOSA COUNTY UNTIL 715 PM CDT...

AT 644 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR STILL WATERS
RESORT...OR 9 MILES SOUTH OF DADEVILLE...MOVING SOUTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TALLAPOOSA CITY...REELTOWN AND YATES DAM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3270 8570 3261 8570 3258 8571 3258 8580
      3250 8580 3252 8589 3265 8589 3270 8591
      3273 8587 3273 8583 3273 8568 3271 8568
TIME...MOT...LOC 2349Z 016DEG 6KT 3269 8579

$$

27
681 
WWUS54 KBMX 060009
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT SUN JUN 5 2011

ALC123-060019-
/O.EXP.KBMX.SV.W.0257.000000T0000Z-110606T0015Z/
TALLAPOOSA AL-
709 PM CDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TALLAPOOSA COUNTY
WILL EXPIRE AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3270 8570 3261 8570 3258 8571 3258 8580
      3250 8580 3252 8589 3265 8589 3270 8591
      3273 8587 3273 8583 3273 8568 3271 8568
TIME...MOT...LOC 0009Z 016DEG 6KT 3266 8580

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:37 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 5, 2:37 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT SUN JUN 5 2011

.DISCUSSION...

SAME STORY TODAY AS THE PAST COUPLE OF DAYS. RIDGE OF HIGH PRESSURE
STILL DOMINATES THE PATTERN TODAY AND LOOKS TO BE IN CONTROL AT
LEAST THROUGH THE BEGINNING OF THE WEEK. RIDGE CURRENTLY OVER THE
ARK-LA-TEX REGION WILL BEGIN TO MIGRATE EAST...AND SITUATE ITSELF
OVER TENNESSEE BY TUESDAY. DONT SEE MUCH IN THE WAY OF PRECIPITATION
ON MONDAY AND TUESDAY. KEPT ISOLATED POPS FOR THE SOUTHERN
COUNTIES...AS THEY ARE FARTHEST FROM THE CENTER OF THE HIGH AND
THESE AREAS MAY SEE TYPICAL SUMMERTIME CONVECTION IN THE AFTERNOON.
AS THE RIDGE MOVES EASTWARD...TEMPERATURES WILL CONTINUE TO BE MUCH
ABOVE NORMAL WITH READINGS SIMILAR TO WHAT WE HAVE EXPERIENCED OVER
THE PAST FEW DAYS.

AS WE MOVE INTO THE MIDDLE OF THE WORKWEEK...THE RIDGE CONTINUES TO
MIGRATE THE EAST AND THEN BEGINS TO WEAKEN ON THURSDAY. THIS WILL
HELP BRING DOWN TEMPERATURES SLIGHTLY AS LOW LEVEL FLOW BECOMES
SOUTHEASTERLY. AS A RESULT OF THE WEAKENING RIDGE...WE COULD SEE
SLIGHTLY BETTER CHANCES OF RAIN. DID NOT CHANGE POPS BECAUSE
CONFIDENCE IN THE MODEL PROJECTION OF A WEAKENING RIDGE IS NOT HIGH
ENOUGH TO WARRANT ANYTHING OTHER THAN SLIGHT CHANCE POPS.

&&

.AVIATION...
18Z TAF DISCUSSION.

ALL VISIBILITIES SHOULD REMAIN ABOVE 6SM THROUGH THE REMAINDER OF
THE DAYTIME HOURS TODAY...WITH JUST SOME SCATTERED CUMULUS LEVEL
CLOUDS TO DEAL WITH. RAIN CHANCES REMAIN SUFFICIENTLY LOW SO THAT WE
CAN KEEP THEM OUT OF THE TAFS FOR NOW.

BEST WAY TO DEAL WITH HAZE IS TO GO WITH PERSISTENCE -- DON'T
FORECAST HAZE UNLESS IT HAS FORMED...AND DON'T FORECAST IT TO GO
AWAY UNTIL IT DOES. THUS...WILL CARRY MVFR VISIBILITIES IN MOST
SPOTS AT SOME POINT OVERNIGHT (MAINLY AFTER 09Z) DUE TO HAZE AND
LIGHT FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  96  67  95  69 /  10   0  10  10  10
ANNISTON    69  96  70  96  71 /  10  10  10  10  10
BIRMINGHAM  74  97  72  97  72 /  10   0  10  10  10
TUSCALOOSA  71  98  71  99  73 /  10  10  10  10  10
CALERA      71  97  71  96  73 /  10   0  10  10  10
AUBURN      72  96  72  95  72 /  10  10  10  10  10
MONTGOMERY  69  99  72  97  72 /  10  10  10  10  10
TROY        66  98  71  97  71 /  10  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/61
Hazardous weather outlook, Jun 5, 1:33 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT SUN JUN 5 2011

ALZ011>015-017>050-061830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
133 PM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 4:25 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN JUN 5 2011

ALZ023-052200-
TUSCALOOSA AL-
425 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA COUNTY UNTIL
500 PM CDT...

AT 423 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHWEST OF BOLEY SPRINGS...OR 18 MILES
SOUTHEAST OF FAYETTE...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAMANTHA...
  LAKE TUSCALOOSA BINION CREEK LANDING...
  WILEY...
  WINDHAM SPRINGS...
  NORTHSIDE...

&&

LAT...LON 3352 8769 3353 8766 3358 8767 3358 8764
      3361 8763 3361 8754 3360 8748 3335 8739
      3331 8766
TIME...MOT...LOC 2125Z 349DEG 11KT 3354 8757

27
Special weather statement, Jun 5, 4:51 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT SUN JUN 5 2011

ALZ012-013-022-052215-
FAYETTE AL-LAMAR AL-PICKENS AL-
451 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...
SOUTHEASTERN LAMAR AND SOUTHWESTERN FAYETTE COUNTIES UNTIL 515 PM
CDT...

AT 450 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHCRAFT CORNER...OR 9 MILES SOUTHEAST OF
MILLPORT...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REFORM...
  GORDO...
  LUBBUB...
  NORTH PICKENS AIRPORT...
  OWENS...

&&

LAT...LON 3357 8803 3357 8784 3352 8784 3325 8784
      3327 8811
TIME...MOT...LOC 2152Z 013DEG 10KT 3350 8794

27
Local storm report, Jun 5, 4:52 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             SAMANTHA                33.47N 87.63W
06/05/2011  E1.25 INCH       TUSCALOOSA         AL   PUBLIC

            SILVER DOLLAR SIZE HAIL REPORTED NEAR SAMANTHA.

&&

LINHARES
Local storm report, Jun 5, 4:55 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 E FAYETTE             33.69N 87.78W
06/05/2011                   FAYETTE            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN NEAR THE INTERSECTION OF
            HIGHWAY 18 AND COUNTY ROAD 81.

&&

LINHARES
Special weather statement, Jun 5, 5:18 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT SUN JUN 5 2011

ALZ022-052300-
PICKENS AL-
518 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL
600 PM CDT...

AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF REFORM...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REFORM...
  GORDO...
  CARROLLTON...
  NORTH PICKENS AIRPORT...
  OWENS...

&&

LAT...LON 3323 8816 3353 8804 3353 8798 3350 8784
      3342 8784 3320 8787
TIME...MOT...LOC 2218Z 013DEG 10KT 3343 8796

27
Special weather statement, Jun 5, 6:30 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN JUN 5 2011

ALZ037-047-060015-
LEE AL-TALLAPOOSA AL-
630 PM CDT SUN JUN 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA AND WESTERN
LEE COUNTIES UNTIL 715 PM CDT...

AT 626 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STILL WATERS RESORT...OR NEAR DADEVILLE...MOVING
SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STILL WATERS RESORT...
  BLUE CREEK MARINA...
  ROXANA...
  REELTOWN...

&&

LAT...LON 3257 8559 3257 8566 3258 8566 3258 8569
      3260 8571 3258 8571 3258 8580 3257 8587
      3283 8586 3284 8567
TIME...MOT...LOC 2330Z 352DEG 9KT 3275 8576

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:06 PM CDTSpecial Weather StatementBMXWinston24 min
Jun 5, 2:56 PM CDTSpecial Weather StatementBMXMarion34 min
Jun 5, 3:52 PM CDTSpecial Weather StatementBMXFayette23 min
Jun 5, 3:54 PM CDTSpecial Weather StatementBMXWalker36 min
Jun 5, 3:58 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker13 min
Jun 5, 4:25 PM CDTSpecial Weather StatementBMXTuscaloosa35 min
Jun 5, 4:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jun 5, 4:51 PM CDTSpecial Weather StatementBMXPickens24 min
Jun 5, 5:18 PM CDTSpecial Weather StatementBMXPickens42 min
Jun 5, 6:30 PM CDTSpecial Weather StatementBMXTallapoosa45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.